School Statement

School Statement

Dr. Helen Adams is the founder of Millennium Academy for Fitness. Dr. Adams is a retired Special Education Teacher with the Polk County School District in the state of Florida and an authorized parenting skillsí coach for the foster agency Heartland for Children that operates under The Department of Children and Family.

The vision for the Academy is to provide a Free and Appropriate Education for obese children. Strong Academics with Nutrition and Fitness will be the focus of the program. The Academy will also provide educational information to the parents/guardians of the students about the importance of nutritional and healthy living for their children. At the same time building self-esteem, confidence and pride in children with an excessive BMI (body mass index)

The goal is to obtain the expected BMI through education, nutrition and fitness within a given time line for each student. It will be accomplished by enabling children who are obese to learn to live healthy lives, to build self-esteem and demonstrate to them that all things are possible. Thereby, enabling them to gain the confidence needed to reach their Fitness goal. The proposed time line is the time spent from Kindergarten to the end of first grade.

The plan is for School hours to be from 8:00 A.M to 4:00 P.M. Teachers must arrive by 7:45 A.M daily. Millennium Academy will provide Academics that simulate the Florida State Standards; provide education about nutritious eating habits to parents/guardian; provide daily nutritional meals as recommend by a nutritionist and provide daily fitness training as recommended by a Fitness Trainer. The Fitness training will include 10 minutes of stretch/aerobics before actual training followed by 20-30 minutes of swimming, strength exercise and tennis/basketball/football on alternative days.

Hot lunches will be prepared by a Food Health Certified Cook and brought into the school daily. Our staff will eat with students to model the proposed healthy eating habits. The Fitness training will be conducted at a local recreation center that will be responsible for certified lifeguards, swim coaches and Fitness trainers.

The research on childrenís obesity is extensive with evidence of an increasing problem for every culture, location and background such as race, ethnicity and income. The research indicates that in the late 70ís, 5% of children were obese. Most recent research indicates an alarming 17% of children as young as two years old are obese and already suffer with high blood pressure, diabetes, heart disease, sleep apnea and poor self-esteem according to a January 20, 2010 issue of JAMA.

According to information gathered from pediatriciansnetwork.com, childhood obesity is an ever-pressing concern for the public health. Children between the ages of two through five have experienced an increase in obesity that has tripled. The rate has more than tripled for ages 12 years to 19 years and for children six years to eleven years of age the rate has quadrupled. According to the research, these numbers tally up to nine million children and nearly 30 % of them did not exercise regularly. Health experts recommend that children exercise three or more days a week as part of living healthy. The research also suggests that the health risk from obesity can lead to strokes, some cancers, heart disease and ultimately an untimely and early death.

The intended target group/population are children entering Kindergarten with an excessive BMI, students with diabetes or students predisposed to diabetes. The classroom size will be no greater than 15 students per class. Millennium Academy for Fitness will employ 15 full time employees, two part time employees and five contract employees, two of whom will be technology experts, a recruiter, an accountant and a lawyer. The technology experts include a Networking technician and a Server technician.

School will begin at 8:00 A.M with announcements and attendance. Academics will begin at 8:10 A.M promptly. Reading will be 90 minutes daily (8:10-9:40). Math will be 60 minutes daily (9:45-10:45). Writing Penmanship will be 40 minutes daily (10:50-11:30). Lunch will be 35 minutes (11:30-12:05). Language Arts will be 40 minutes daily (12:10-12:50) and Computer awareness, Social skills, the study of large sea mammals, Art and Geography will be 40 minutes weekly (12:55-1:35).

Fitness training will be 45 minutes daily with 30 minutes of actual training. Fifteen minutes will be allowed for changing into exercise clothing and falling into place. School will be out at 3:00 P.M and students will be expected to be picked up and be off campus by 3:30 P.M.